Ibuprofen is used by millions of people each day so that they can find some form of alleviation from their pain. While it is an effective medication, it has been discovered that ibuprofen can also lead to hearing loss in people who take it too often. We will examine this fact and see what we can do to prevent ourselves from succumbing to this chemical hearing loss.
The study that took place was outlined in the American Journal for Advanced Epidemiology. This article described the test which was covered over a period of 14 years in the United States. There were 60,000 subjects who were used as a part of the test, all women. They took acetaminophen or ibuprofen at a rate of two or more times each week, and reported their hearing results at the end of the study. They found that almost one fourth of the respondents had incurred some form of significant hearing loss by the completion of the study.
The people that suffer from the most hearing loss as a result of medication were found to have two separate types of damage in their inner ear. The first is that the medication can prevent blood from giving the inner ear the nourishment that is needs to function properly. Over time, this leads to that area of the ear failing, and that is when the individual notices the difference. The second think that frequently takes place is that the inner ear is essentially overwhelmed by the constant presence of the chemicals from the medication, and it leaves the individual unable to process sound in the same way as before. These are two of the most common ways that hearing loss is caused, and if you feel that this is happening to you, see a professional.
New research into the effects of medicine on hearing loss is being completed by the same group that has been responsible for the original study. They have found that there are contextual factors that are responsible for hearing loss such as hormone changes through age as well as the diet that the person has. The ongoing research hopes to find a means to control these factors from influencing and interacting with medicines.
What to Do
While you may be about to throw away every bit of ibuprofen in your closet right now, there is another option that is available. The first thing that you can do is to go to a doctor and ask them to check your hearing, and ask them about a regimen that can include ibuprofen as well as other pain relievers that will not harm your hearing. That being said, ibuprofen is included in many different flu and cold medicines, so you need to be wary of the ingredients list for those as well.